South Dakota, 2026

High Wind and Winter Weather in South Dakota, February 17 to 18, 2026

February 17 to 18, 2026 · NWS FSD · 24 events in 18 counties and zones

Two cold fronts associated with an elongated surface low pressure system swept across southeast South Dakota during the evening of February 17 and into the morning of February 18. Periods of sustained winds from 40 to 50 mph with gusts as high as 66 mph were reported across the area.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Two cold fronts associated with an elongated surface low pressure system swept across southeast South Dakota during the evening of February 17 and into the morning of February 18. Periods of sustained winds from 40 to 50 mph with gusts as high as 66 mph were reported across the area. The strongest winds were along and west of the James River Valley. Light snow developed along the Highway 14 corridor where a few areas picked up a half-inch up to two inches of accumulation. Related reductions in visibility were brief.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 17, 2:48 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Isolated strong to severe thunderstorms can't be ruled out this evening, especially east of I-29. 60 mph wind gusts will be the threat, though widespread strong to severe storms are not expected.
  • Winds increase tonight into tomorrow morning, gusting up to 50 mph at times especially north of I-90 and into portions of northwest Iowa. This will also lead to fire weather concerns especially along and south of I-90 where relative humidity values will be lowest.
  • The potential for light accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 17, 2:48 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CST Tue Feb 17 2026

.KEY MESSAGES...

- Isolated strong to severe thunderstorms can't be ruled out
  this evening, especially east of I-29. 60 mph wind gusts will
  be the threat, though widespread strong to severe storms are
  not expected.

- Winds increase tonight into tomorrow morning, gusting up to 50
  mph at times especially north of I-90 and into portions of
  northwest Iowa. This will also lead to fire weather concerns
  especially along and south of I-90 where relative humidity
  values will be lowest.

- The potential for light accumulating snow returns Thursday
  into Thursday night. The best chance for at least an inch of
  snow (40-60%) is south of I-90 at this time. A narrow band of
  2-4+" inches may set up over parts of our area, though
  uncertainty in the placement of this heavier band remains
  high.

&&

.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026

One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.

Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.

Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.

For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1202 PM CST Tue Feb 17 2026

Winds today are out of the southeast and gusting 23-33kts with the
highest gusts between the James River Valley and I-29. This
afternoon into the evening, a cold front will move northeast through
the region. Winds behind the front will turn westerly this evening
and increase rapidly. Gusts of 30-40 kts are expected after midnight
tonight through mid-day Wednesday. There is some indication of
patchy LLWS as the frontal passage occurs, but confidence of
shear at any one TAF site was too low to include at this time.

VFR ceilings are expected for the first half of this period. As the
previously mentioned cold front moves through isolated to scattered
light rain showers are expected. There may even be a few rumbles of
thunder with some stronger showers. Severe weather is not expected,
but some storms may produce wind gusts of 40-45 kts. Showers are
expected to begin around 00Z and should be clear of the region
around 06Z. Under showers low VFR ceilings are possible.

&&

.FIRE WEATHER...
Issued at 240 PM CST Tue Feb 17 2026

Winds will be stronger heading into the day on Wednesday, gusting in
excess of 40 mph at times especially during the morning hours and
especially north of Highway-18. Relative humidity values will be
dropping to critical levels in the afternoon, especially along and
south of I-90. So even though winds will be slowly diminishing
through the afternoon hours, there is enough overlap especially
along and south of I-90 to warrant issuing a Fire Weather Watch 11
am to 6 pm tomorrow. Wind direction should primarily be out of the
west through the day tomorrow. Fire weather conditions will diminish
on Thursday and through the weekend as snow chances and colder
temperatures make a return.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch Wednesday morning for SDZ050-057>071.
     Wind Advisory from midnight tonight to noon CST Wednesday for
     SDZ038>040-052>061.
MN...Fire Weather Watch Wednesday morning for MNZ089-090-098.
     Wind Advisory from midnight tonight to noon CST Wednesday for
     MNZ071-072-080-081-097.
IA...Fire Weather Watch Wednesday morning for IAZ001>003-012>014-
     020>022-031-032.
NE...Fire Weather Watch Wednesday morning for NEZ013-014.

&&

DISCUSSION...Samet
AVIATION...AJP
FIRE WEATHER...Samet
Hazardous weather outlook, Feb 17, 3:38 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CST Tue Feb 17 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
338 AM CST Tue Feb 17 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Increasing southeast winds will result in elevated fire danger
today.

Scattered showers and even a few thunderstorms will move east to
northeast across the area this evening. Severe weather is not
expected; however, the high-based showers and storms may produce
isolated wind gusts up to 50 MPH.

Westerly winds gusting 35 to 45 MPH will become more prevalent after
midnight tonight, strongest along and north of Interstate 90.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds gusting 30 to 45 MPH will continue Wednesday morning,
diminishing through the afternoon. The gusty winds and very dry air
will result in elevated to near-critical fire weather conditions.

Wintry travel conditions return late in the work week with increasing
snow chances Thursday and Thursday night. While exact amounts are
uncertain, there is a moderate (50 to 70 percent) probability of
totals exceeding 2 inches over most of the area. Breezy north winds
may also produce areas of blowing snow. Those with late week travel
plans will want to monitor the forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind, 2 winter weather. Local standard time, as filed.

High Wind, Gregory

When
February 17, 5:15 PM CST to 6:15 PM CST
Where
Gregory forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 51 mph, with gusts as high as 61 mph at a South Dakota Road Weather Information System site at Ft Randall Dam.

High Wind, Hutchinson

When
February 17, 7:30 PM CST to 8:30 PM CST
Where
Hutchinson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Rain shower induced sustained winds were briefly between 40 and 44 mph, with gusts as high as 60 mph at a South Dakota Road Weather Information System site near Freeman.

High Wind, Gregory

When
February 17, 9:00 PM CST to February 18, 7:00 AM CST
Where
Gregory forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 54 mph at times, with gusts as high as 65 mph at a South Dakota Road Weather Information System site at Ft Randall Dam.

High Wind, Minnehaha

When
February 17, 9:00 PM CST to 9:30 PM CST
Where
Minnehaha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Rain shower induced winds gusted as high as 58 mph at a South Dakota Road Weather Information System site near Dell Rapids.

High Wind, Charles Mix

When
February 17, 9:15 PM CST to 10:15 PM CST
Where
Charles Mix forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 45 mph, with gusts as high as 58 mph at a South Dakota Road Weather Information System site near Platte-Winner Bridge.

High Wind, Charles Mix

When
February 18, 12:15 AM CST to 4:45 AM CST
Where
Charles Mix forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 44 mph at times at a South Dakota Road Weather Information System site near Platte-Winner Bridge.

High Wind, Brule

When
February 18, 12:30 AM CST to 4:30 AM CST
Where
Brule forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 43 mph at times, with gusts as high as 60 mph at a South Dakota Road Weather Information System site near Kimball.

High Wind, Aurora

When
February 18, 12:45 AM CST to 1:45 AM CST
Where
Aurora forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 42 mph, with gusts as high as 59 mph at a South Dakota Road Weather Information System site near Plankinton.

High Wind, Jerauld

When
February 18, 1:00 AM CST to 10:00 AM CST
Where
Jerauld forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 50 mph at times, with gusts as high as 66 mph at a South Dakota Road Weather Information System site near Lane.

High Wind, Sanborn

When
February 18, 1:00 AM CST to 6:15 AM CST
Where
Sanborn forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 44 mph at times, with gusts as high as 64 mph at a South Dakota Road Weather Information System site near Alpena.

High Wind, Beadle

When
February 18, 1:30 AM CST to 11:00 AM CST
Where
Beadle forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 50 mph at times, with gusts as high as 66 mph at South Dakota Road Weather Information System sites near Wolsey and Cavour.

High Wind, McCook

When
February 18, 1:30 AM CST to 2:30 AM CST
Where
McCook forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 47 mph, with gusts as high as 61 mph at a South Dakota Road Weather Information System site near Montrose.

High Wind, Hutchinson

When
February 18, 2:00 AM CST to 12:30 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 44 mph at times, with gusts as high as 58 mph at a South Dakota Road Weather Information System site near Freeman.

High Wind, Kingsbury

When
February 18, 2:30 AM CST to 11:30 AM CST
Where
Kingsbury forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 46 mph at times, with gusts as high as 61 mph at a South Dakota Road Weather Information System site near Arlington.

High Wind, Clay

When
February 18, 2:30 AM CST to 3:30 AM CST
Where
Clay forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Sustained winds were briefly around 40 mph with gusts as high as 59 mph at a South Dakota Road Weather Information System site near Irene.

High Wind, Davison

When
February 18, 4:00 AM CST to 4:15 AM CST
Where
Davison forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Sustained winds were below 40 mph, but gusted as high as 59 mph at the Automated Surface Observing System site in Mitchell (KMHE).

High Wind, Brookings

When
February 18, 4:15 AM CST to 12:45 PM CST
Where
Brookings forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 44 mph at times at the Automated Weather Observing System in Brookings (KBKX).

Winter Weather, Kingsbury

When
February 18, 5:00 AM CST to 11:30 AM CST
Where
Kingsbury forecast zone
Reported by
AWOS
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

A combination of widespread wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to one-half mile or less, resulting in difficult travel.

High Wind, McCook

When
February 18, 5:15 AM CST to 12:00 PM CST
Where
McCook forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 42 mph at times at a South Dakota Road Weather Information System site near Montrose.

Winter Weather, Brookings

When
February 18, 6:00 AM CST to 11:00 AM CST
Where
Brookings forecast zone
Reported by
AWOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

A combination of wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to one mile or less, resulting in difficult travel.

High Wind, Lake

When
February 18, 7:00 AM CST to 10:00 AM CST
Where
Lake forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 42 mph at times at a South Dakota Mesonet station 6 miles south of Madison.

High Wind, Hanson

When
February 18, 8:15 AM CST to 9:15 AM CST
Where
Hanson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 41 mph at a South Dakota Road Weather Information System site near Alexandria.

High Wind, Turner

When
February 18, 8:30 AM CST to 11:00 AM CST
Where
Turner forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Sustained winds were briefly between 40 and 41 mph at a South Dakota Road Weather Information System site near Parker and a South Dakota Mesonet site seven miles north-northeast of Parker.

High Wind, Union

When
February 18, 8:30 AM CST to 12:00 PM CST
Where
Union forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 42 mph at times at a South Dakota Road Weather Information System site near Beresford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2026Every state in 2026This day in weather historyWarnings in South Dakota, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320943, 1320948, 1320944, 1320972, 1320945, 1320946, 1320675, 1320676, 1320672, 1320673, 1320669, 1320937, 1320950, 1320670, 1320952, 1320677, 1320671, 1321226, 1320941, 1321242, 1320674, 1320935, 1320955, 1320957.